NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

When measuring a wound, how is the length usually taken?

  1. AAround the edge of the wound with a tape measure
  2. BFrom the wound to the nearest joint
  3. CIn the head-to-toe direction across the longest part
  4. DIn whichever direction is shortest
2.Nursing fundamentalsHard

A nurse realises that a dose of analgesia given two hours ago was not documented. What is correct?

  1. AWrite it now as a late entry, stating when it was given
  2. BAsk a colleague to sign that they gave it
  3. CWrite it in the space for two hours ago as if it was recorded then
  4. DLeave it out, as it is now too late to record it in the notes
3.Infection control & patient safetyMedium

What should a nurse do after an accidental splash of a patient’s blood into the eyes?

  1. ARinse the eyes at once with plenty of water or saline, then report
  2. BApply antibiotic eye drops and tell no one
  3. CFinish the procedure, then report it the next day
  4. DRub the eyes gently with a clean, dry tissue to remove the blood first
4.Infection control & patient safetyHard

A nurse observes a colleague going from one patient to the next without hand hygiene. What is the best action?

  1. AWait to see whether the colleague does it next time
  2. BReport it anonymously to the manager a month later
  3. CSay nothing, to avoid conflict within the team
  4. DRemind the colleague politely at once
5.Prioritization & delegationMedium

A patient taking warfarin has an INR of 5.2 and no signs of bleeding. What should the nurse do?

  1. AGive a double dose to correct the result
  2. BHold the warfarin dose and inform the provider
  3. CEncourage the patient to take aspirin for pain
  4. DGive the usual dose and recheck the INR next month
6.Prioritization & delegationHard

Which patient finding after a total knee replacement needs the nurse’s action first?

  1. AA small amount of dried blood on the dressing
  2. BSudden calf pain and swelling in the operated leg, with new breathlessness
  3. CAsks for an ice pack to help with swelling around the knee
  4. DPain of 4/10 when the physiotherapist bends the knee during the morning session
7.Clinical nursingMedium

Which ECG change is typical of hypokalaemia?

  1. ATall, peaked T waves
  2. BST elevation in leads II, III and aVF
  3. CA very short PR interval with a delta wave
  4. DFlattened T waves and prominent U waves
8.Clinical nursingHard

A nurse phones a doctor about a deteriorating patient using SBAR. Which statement belongs in the "R" section?

  1. A"He was admitted three days ago with pneumonia."
  2. B"Please review him within the next 15 minutes."
  3. C"His blood pressure is 85/50 and he is confused."
  4. D"I am calling about Mr Smith, who is breathless."
9.Lab values & electrolytesMedium

A patient with type 2 diabetes starts prednisone each morning. When is the glucose most likely to be highest?

  1. AThe glucose will not change
  2. BAt midnight only
  3. CIn the afternoon and evening
  4. DIn the early morning, before the dose
10.Lab values & electrolytesHard

A patient with SIADH is on fluid restriction. Which task can the RN delegate to unlicensed assistive personnel (UAP), such as a nursing or healthcare assistant?

  1. ADeciding when to recheck the sodium level
  2. BMeasuring and recording intake and output
  3. CTeaching the reasons for fluid restriction
  4. DAssessing the patient for new confusion
11.PharmacologyMedium

During a rapid infusion of vancomycin, a patient develops flushing and a red rash on the face, neck and upper body. What is the most likely cause and action?

  1. AAn infusion reaction; stop or slow the infusion and inform the prescriber
  2. BAcute kidney failure; stop all IV fluids and antibiotics at once
  3. CA normal effect; increase the infusion rate to finish sooner
  4. DA sign that the infection is spreading; give a second dose
12.PharmacologyHard

A patient with myasthenia gravis took extra pyridostigmine doses. She now has increasing weakness, heavy salivation, sweating, small pupils and diarrhoea. What is the most likely cause?

  1. AMyasthenic crisis from too little anticholinesterase drug
  2. BCholinergic crisis from too much anticholinesterase drug
  3. CA stroke unrelated to the medication
  4. DAn allergic reaction to pyridostigmine
13.Med-surg: cardiovascular & respiratoryMedium

Shortly after a permanent pacemaker is inserted via the subclavian vein, the patient becomes breathless with reduced breath sounds on that side. What complication should be suspected?

  1. APneumothorax
  2. BAsthma
  3. CPulmonary oedema
  4. DPericarditis
14.Med-surg: cardiovascular & respiratoryHard

A patient with squamous cell lung cancer becomes confused, thirsty and constipated, with abdominal pain. Which electrolyte disturbance is most likely?

  1. AHypomagnesaemia
  2. BHypercalcaemia
  3. CHyponatraemia
  4. DHypokalaemia
15.Med-surg: neuro, endocrine & renalMedium

Why might a patient taking a beta-blocker not notice a hypoglycaemic episode?

  1. ABeta-blockers can mask the tremor and racing heart of a hypo
  2. BBeta-blockers raise blood glucose, so hypos cannot happen
  3. CBeta-blockers block the effect of all diabetes medicines
  4. DBeta-blockers make the patient sleep through every hypo
16.Med-surg: neuro, endocrine & renalHard

Which task for a stroke patient can a registered nurse safely delegate to a healthcare assistant (nursing assistant)?

  1. ACarrying out the first bedside water swallow screen after admission
  2. BTeaching the patient how to take a new anticoagulant
  3. CRepositioning the patient every two hours as set out in the care plan
  4. DAssessing a new weakness the patient reports in the leg
17.Med-surg: GI, perioperative & oncologyMedium

Which electrolyte abnormality can contribute to a postoperative ileus?

  1. AHypokalaemia
  2. BHyperkalaemia
  3. CHyperphosphataemia
  4. DHypernatraemia
18.Med-surg: GI, perioperative & oncologyHard

A bag of parenteral nutrition runs out and the next one will not arrive for several hours. Which risk should the nurse anticipate?

  1. ARebound hypoglycaemia
  2. BAcute urinary retention
  3. CSevere hyperkalaemia
  4. DRaised intracranial pressure
19.Maternity & obstetric nursingMedium

Parents ask why their baby is having a pulse oximetry check on the right hand and a foot. What is the reason?

  1. ATo measure the baby's blood pressure
  2. BTo screen for hearing loss
  3. CTo screen for critical congenital heart disease
  4. DTo check the baby's blood glucose
20.Maternity & obstetric nursingHard

Which statement by a woman in early labour shows a need for further teaching about pain relief?

  1. A"Breathing slowly and focusing can help between contractions."
  2. B"A warm bath or shower may ease the pain."
  3. C"Changing position often and walking can help me cope."
  4. D"If I have an epidural, I will not need my blood pressure checked."
21.Pediatric nursingMedium

How is a child usually positioned for a lumbar puncture?

  1. AStanding and leaning against the wall
  2. BProne with a pillow under the chest
  3. COn the side, curled up with knees drawn up and head bent forward
  4. DFlat on the back with the legs straight and a small pillow under the head
22.Pediatric nursingHard

A conscious 3-year-old is choking on food and cannot cough, cry or speak. What should the nurse do?

  1. AGive the child water to swallow
  2. BWait to see if the child coughs it up
  3. CGive back blows and then abdominal thrusts, and call for help
  4. DDo a blind finger sweep of the mouth to hook out the piece of food
23.Mental health nursingMedium

Which behaviour is a warning sign of possible suicidal intent in a depressed patient?

  1. AAsking for help with a job application for after discharge
  2. BGiving away valued possessions and suddenly seeming calm
  3. CMaking plans for a family holiday
  4. DTalking about their favourite music
24.Mental health nursingHard

A patient says, "I'm such a failure. My wife left me and I lost my job." The nurse answers, "Don't worry, things will get better soon." What is wrong with this response?

  1. AIt uses the technique of presenting reality wrongly
  2. BIt is false reassurance that dismisses the patient's feelings
  3. CIt is too direct and confronting
  4. DIt explores the problem too deeply too early
25.Nursing math & unit conversionsMedium
4 ft 9 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 4 ft 9 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

4 ft 9 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
7.2 g/dL? g/L1 L = 10 dL

Practice exercise (made-up values, not clinical guidance). A haemoglobin result is 7.2 g/dL. Express it in g/L Hb.

7.2 g/dL1 L = 10 dL
Hb = g/L
27.Dosage calculationsMedium
024681010 mL

A child weighing 13 kg is prescribed 2 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

13 kg2 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 7800 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

7800 units10000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL6 h? gtt/min

Infuse 500 mL over 6 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL6 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
900 mLleft? mL/h4 h left

1500 mL was ordered over 8 hours. After 4 hours you find that 900 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1500 mL / 8 hafter 4 h: 900 mL
Δ = %
31.Pediatric & critical-care dosingMedium
100 units100 mLregular insulin? mL/h2 units/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 100 units of regular insulin in 100 mL. The order is 2 units/h. Find the pump rate R in mL/h. Round to one decimal place.

100 units/100 mL2 units/h
R = mL/h
32.Pediatric & critical-care dosingHard
50 mg250 mLnitroglycerin? mL/h84 kg10 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 84 kg has an order for nitroglycerin at 10 mcg/min. The bag contains 50 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

50 mg/250 mL10 mcg/min84 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater240 mLsoup200 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 100 mLurine225 mLurine425 mLurine375 mLwound drain100 mLvomit250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

water: 240 mLsoup: 200 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL→ 75 mL/hstart 06:00ttotal​ = ? h80 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 06:00 at 80 mL/h. After 2 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL80 mL/h · 2 h75 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: walks frequently; mobility: no limitation; nutrition: excellent; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on room air, blood pressure 136/82 mmHg, pulse 64/min, alert, temperature 36.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 97%airSBP 136HR 64AT 36.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 26 mmHg (3.5 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 26 mmHg (3.5 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard
pH7.357.457.19PaCO₂mmHg354546HCO₃⁻mmol/L222617appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.19, PaCO₂ 46 mmHg (6.1 kPa), HCO₃⁻ 17 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.19PaCO₂ 46 mmHg (6.1 kPa)HCO₃⁻ 17 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blockjunctional rhythmsinus tachycardiasinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2junctional rhythm
  3. 3sinus tachycardia
  4. 4sinus bradycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockpaced rhythm, failure to capturesecond-degree AV block type IIidioventricular rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2paced rhythm, failure to capture
  3. 3second-degree AV block type II
  4. 4idioventricular rhythm

3Solutions

1.Nursing fundamentals

Answer: C · In the head-to-toe direction across the longest part

Why this is the answer

Using the body's head-to-toe axis for length and side-to-side for width keeps measurements consistent between nurses, so changes in size are meaningful.

Answer

C · In the head-to-toe direction across the longest part
2.Nursing fundamentals

Answer: A · Write it now as a late entry, stating when it was given

Why this is the answer

Late entries are clearly marked as such, showing both when care was given and when the note was written. This keeps the record accurate and prevents a second dose being given.

Answer

A · Write it now as a late entry, stating when it was given
3.Infection control & patient safety

Answer: A · Rinse the eyes at once with plenty of water or saline, then report

Why this is the answer

Mucous membranes are rinsed straight away with plenty of water or saline, for example at an eyewash station. The exposure is reported immediately so the risk can be assessed and post-exposure treatment considered.

Answer

A · Rinse the eyes at once with plenty of water or saline, then report
4.Infection control & patient safety

Answer: D · Remind the colleague politely at once

Why this is the answer

Prompt, respectful reminders prevent harm to the next patient. Most hospitals encourage all staff to speak up about hand hygiene, and this is part of a safety culture.

Answer

D · Remind the colleague politely at once
5.Prioritization & delegation

Answer: B · Hold the warfarin dose and inform the provider

Why this is the answer

An INR well above target raises the risk of serious bleeding. The nurse holds the dose, informs the provider and watches for bleeding. Without bleeding, holding warfarin is usually enough at this level; vitamin K is mainly used for very high INRs or bleeding.

Answer

B · Hold the warfarin dose and inform the provider
6.Prioritization & delegation

Answer: B · Sudden calf pain and swelling in the operated leg, with new breathlessness

Why this is the answer

Calf pain and swelling suggest deep vein thrombosis, and new breathlessness raises concern for a pulmonary embolism. This needs immediate assessment and escalation; the other findings are expected.

Answer

B · Sudden calf pain and swelling in the operated leg, with new breathlessness
7.Clinical nursing

Answer: D · Flattened T waves and prominent U waves

Why this is the answer

Low potassium causes flattened or inverted T waves, ST depression and U waves. It increases the risk of arrhythmias, especially in patients on digoxin.

Answer

D · Flattened T waves and prominent U waves
8.Clinical nursing

Answer: B · "Please review him within the next 15 minutes."

Why this is the answer

In SBAR, R is the recommendation or request, such as a review within a time frame. The other statements belong to Assessment, Background and Situation.

Answer

B · "Please review him within the next 15 minutes."
9.Lab values & electrolytes

Answer: C · In the afternoon and evening

Why this is the answer

A morning dose of prednisone raises glucose mainly in the afternoon and evening, with a smaller effect overnight. Glucose monitoring and insulin plans often target these times, and doses are adjusted when the steroid is tapered.Checked against: Blood Glucose Test · MedlinePlus (NIH) (2024)

Answer

C · In the afternoon and evening
10.Lab values & electrolytes

Answer: B · Measuring and recording intake and output

Why this is the answer

UAP can measure and record intake and output and weigh the patient, then report the values to the RN. Assessing mental status, teaching and making decisions about laboratory monitoring need nursing judgment and remain with the RN.

Answer

B · Measuring and recording intake and output
11.Pharmacology

Answer: A · An infusion reaction; stop or slow the infusion and inform the prescriber

Why this is the answer

Rapid vancomycin infusion releases histamine, causing flushing and itching of the upper body (formerly called "red man syndrome"). It is managed by stopping or slowing the infusion, and sometimes with an antihistamine.

Answer

A · An infusion reaction; stop or slow the infusion and inform the prescriber
12.Pharmacology

Answer: B · Cholinergic crisis from too much anticholinesterase drug

Why this is the answer

Excess acetylcholine causes muscarinic signs (salivation, sweating, miosis, diarrhoea) and depolarising weakness. In myasthenic crisis, weakness occurs without these cholinergic signs; both can cause respiratory failure.

Answer

B · Cholinergic crisis from too much anticholinesterase drug
13.Med-surg: cardiovascular & respiratory

Answer: A · Pneumothorax

Why this is the answer

Subclavian puncture can injure the pleura and cause a pneumothorax. A chest X-ray is usually taken after implantation. Other complications include haematoma, lead displacement and infection.

Answer

A · Pneumothorax
14.Med-surg: cardiovascular & respiratory

Answer: B · Hypercalcaemia

Why this is the answer

Squamous cell lung cancer can secrete PTH-related protein, and bone metastases can release calcium. Hypercalcaemia causes confusion, thirst, polyuria, constipation, abdominal pain and arrhythmias ("bones, stones, groans and psychiatric overtones"). Treatment includes IV fluids and bisphosphonates.

Answer

B · Hypercalcaemia
15.Med-surg: neuro, endocrine & renal

Answer: A · Beta-blockers can mask the tremor and racing heart of a hypo

Why this is the answer

Beta-blockers blunt adrenergic warning symptoms such as palpitations and tremor. Sweating is often preserved. Patients should check their glucose when they feel unwell, rather than relying on symptoms alone.

Answer

A · Beta-blockers can mask the tremor and racing heart of a hypo
16.Med-surg: neuro, endocrine & renal

Answer: C · Repositioning the patient every two hours as set out in the care plan

Why this is the answer

Repositioning to a set plan is a routine task that trained assistants can carry out. Swallow screening, assessing new symptoms and medication teaching need the nurse's clinical judgement and stay with the registered nurse.

Answer

C · Repositioning the patient every two hours as set out in the care plan
17.Med-surg: GI, perioperative & oncology

Answer: A · Hypokalaemia

Why this is the answer

Low potassium impairs smooth muscle contraction and is a common correctable contributor to ileus. Magnesium and other electrolytes are also checked and corrected.

Answer

A · Hypokalaemia
18.Med-surg: GI, perioperative & oncology

Answer: A · Rebound hypoglycaemia

Why this is the answer

Stopping PN suddenly can cause hypoglycaemia because insulin levels stay high for a while. Glucose is monitored, and a glucose infusion may be given according to local policy.

Answer

A · Rebound hypoglycaemia
19.Maternity & obstetric nursing

Answer: C · To screen for critical congenital heart disease

Why this is the answer

Pulse oximetry screening compares oxygen saturation in the right hand (pre-ductal) and a foot (post-ductal). A low reading or a significant difference can indicate critical congenital heart disease.

Answer

C · To screen for critical congenital heart disease
20.Maternity & obstetric nursing

Answer: D · "If I have an epidural, I will not need my blood pressure checked."

Why this is the answer

Epidurals often cause hypotension, so blood pressure is checked frequently after they are started. Movement, breathing techniques and warm water are effective non-drug measures.

Answer

D · "If I have an epidural, I will not need my blood pressure checked."
21.Pediatric nursing

Answer: C · On the side, curled up with knees drawn up and head bent forward

Why this is the answer

Curling the child on the side (or sitting and bending forward) flexes the spine and widens the spaces between lumbar vertebrae for the needle. A nurse holds the child gently and monitors breathing, as tight flexion can compromise the airway in infants.

Answer

C · On the side, curled up with knees drawn up and head bent forward
22.Pediatric nursing

Answer: C · Give back blows and then abdominal thrusts, and call for help

Why this is the answer

For a conscious child over 1 year with an ineffective cough, give up to 5 back blows, then up to 5 abdominal thrusts, and repeat. A blind finger sweep can push the object further in. If the child becomes unresponsive, start CPR.

Answer

C · Give back blows and then abdominal thrusts, and call for help
23.Mental health nursing

Answer: B · Giving away valued possessions and suddenly seeming calm

Why this is the answer

Warning signs include talk of death, giving away possessions, saying goodbye, a sudden improvement in mood after deep depression, and searching for means.

Answer

B · Giving away valued possessions and suddenly seeming calm
24.Mental health nursing

Answer: B · It is false reassurance that dismisses the patient's feelings

Why this is the answer

False reassurance minimises the patient's concerns and discourages further talk. A therapeutic response would acknowledge the losses and invite the patient to share more.

Answer

B · It is false reassurance that dismisses the patient's feelings
25.Nursing math & unit conversions

Answer: h = 145 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

4·12 + 9 = 57 in

Inches to centimetres

h = 57·2.54 = 144.8 ≈ 145 cm

Answer

h = 145 cm
26.Nursing math & unit conversions

Answer: Hb = 72 g/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

Hb = 7.2 g/dL × 10 dL/L = 72 g/L

Answer

Hb = 72 g/L
27.Dosage calculations

Answer: V = 2.6 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2·13 = 26 mg

Volume

V = 26/10 = 2.6 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2.6 mL
28.Dosage calculations

Answer: V = 0.78 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 7800/10000 = 0.78 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.78 mL
29.IV infusion rates

Answer: R = 14 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 500·10/360 = 13.89 ≈ 14 gtt/min

Answer

R = 14 gtt/min

At the bedside you round to the nearest whole drop: 14 gtt/min.

30.IV infusion rates

Answer: Δ = 20 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/8 = 187.5 mL/h

New rate

R = 900/4 = 225 mL/h

Percentage change

Δ = (225 − 187.5)/187.5·100% = 20%

Answer

Δ = 20%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.Pediatric & critical-care dosing

Answer: R = 2 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/100 = 1 units/mL

Pump rate

R = 2/1 = 2 mL/h

Answer

R = 2 mL/h
32.Pediatric & critical-care dosing

Answer: R = 3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50 000/250 = 200 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

10·60 = 600 mcg/h

Pump rate

R = 600/200 = 3 mL/h

Answer

R = 3 mL/h
33.IV fluids & fluid balance

Answer: I = 1040 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 240 + 200 = 440 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·100 = 200 mL
I = 1040 mL

Answer

I = 1040 mL
34.IV fluids & fluid balance

Answer: t = 6.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·2 = 160 mL
500 − 160 = 340 mL left

Second part

340/75 = 4.533 h

Total time

t = 2 + 4.533 = 6.533 ≈ 6.5 h

Answer

t = 6.5 h

That is about 6 h 32 min, so the bag runs out at about 12:32.

35.Clinical assessment scores

Answer: B = 21

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 3 + 4 + 4 + 4 + 3 = 21

Answer

B = 21
36.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 97% → 0
on air → 0
SBP 136 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 36.8 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0
No parameter scores 3.

Risk group

low

Answer

low
37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 21.2 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|26 − 40| = 14 mmHg → 1.4 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·1.4 = 21.2 mmol/L

Answer

HCO₃⁻ = 21.2 mmol/L
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·17 + 8 = 33.5 → 31.5–35.5 mmHg

Compare

measured: 46 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 23 small boxes, 1500 ÷ 23 ≈ 65 per minute.
2. Rhythm: regular, every R–R is 0.92 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.34 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
40.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the pacing spikes are regular (every 0.80 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.14 s and wide after the captured spikes; 2 spikes are not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions